Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 192, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2008, 5:53 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 5:53 AM CDT (10:53 UTC)
- Expired
- May 31, 2008, 6:37 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:52 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:09 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 31, 3:09 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 AM CDT SAT MAY 31 2008 .DISCUSSION... MAIN FORECAST CONCERN: THUNDERSTORM CHANCES THIS WEEKEND AND AGAIN THURSDAY INTO FRIDAY. TODAY-MONDAY: MODERATE MID-LEVEL WESTERLY FLOW WILL PERSIST ACROSS THE KANSAS REGION DURING THE PERIOD. SURFACE-850 FRONTAL ZONE NEAR THE KS/OK BORDER PROGGED TO REMAIN IN TACT INTO SUNDAY...BEFORE WEAKENING/DISSIPATING MONDAY. WILL MAINTAIN 20-30% POPS TODAY IN S-CNTRL/SERN KS WITH WEAK 850 CONVERGENCE ALONG WITH SOME ISENTROPIC LIFT IN THE 850-700 FRONTAL ZONE. THE 850 CONVERGENCE/MOISTURE TRANSPORT AND 850-700 LAYER ISENTROPIC ASCENT INCREASE EACH NIGHT THE NEXT 2 NIGHTS INTO THE MORNING HOURS. MODERATE-STRONG INSTABILITY COUPLED WITH 45-55 KT OF DEEP-LAYER SHEAR WILL BE SUPPORTIVE OF SUPERCELL TYPE STORMS TODAY THROUGH SUNDAY ESPECIALLY DURING THE PM/EVE HOURS. BY MON PM...CONVECTION ACTIVITY SHOULD SHIFT MAINLY INTO NERN KS AS WARMER MID-LEVEL AIR SPREADS INTO OUR AREA. TRIMMED HIGHS BACK A FEW DEGREES SUNDAY IN ANTICIPATION OF CONVECTIVE DEBRIS AND EASTERLY WINDS. OTHERWISE MONDAY SHOULD HEAT UP WITH LESS CLOUDS AND MORE OF A SOUTHERLY COMPONENT. TUESDAY-FRIDAY: IT APPEARS WE MAY SEE A BRIEF REPRIEVE IN CONVECTION CHANCES TUESDAY INTO WEDNESDAY WITH WARMER MID-LEVEL TEMPERATURES IN PLACE. ALTHOUGH THE MEDIUM RANGE MODELS STILL SHOW SOME DIFFERENCES IN DETAILS...THE GFS...UKMET...AND ECMWF ALL ARE DEPICTING AN ANOMALOUSLY STRONG UPPER TROF MOVING OUT OF THE WESTERN CONUS ACROSS THE NORTHERN/CENTRAL PLAINS THURSDAY INTO FRIDAY. THIS SHOULD ALLOW SUBSTANTIAL GULF MOISTURE/INSTABILITY TO FLOW NWD ACROSS OUR AREA WITH INCREASING THUNDERSTORM/SEVERE WEATHER CHANCES AS THE UPPER TROF/DRYLINE FEATURES MOVE EWD ACROSS OUR AREA. HAVE INCREASED POPS INTO LOW END CHANCE CATEGORY THURS-THURS NIGHT FOR NOW...AND WILL LIKELY REFINE/INCREASE POPS AS WE GET NEARER IN TIME AND CONFIDENCE GROWS IN THE SOLUTION. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 65 84 68 / 20 30 30 30 HUTCHINSON 86 63 84 68 / 20 30 20 30 NEWTON 86 64 84 67 / 20 30 20 30 ELDORADO 85 64 84 68 / 20 30 20 30 WINFIELD-KWLD 87 65 85 69 / 30 40 30 30 RUSSELL 86 59 84 66 / 10 20 20 30 GREAT BEND 86 61 83 67 / 20 20 20 30 SALINA 87 61 85 66 / 10 20 20 30 MCPHERSON 86 62 84 67 / 20 20 20 30 COFFEYVILLE 85 64 84 68 / 30 40 30 30 CHANUTE 84 63 84 68 / 30 30 20 30 IOLA 85 62 84 68 / 20 30 20 30 PARSONS-KPPF 85 63 84 68 / 30 30 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 31, 5:25 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 525 AM CDT SAT MAY 31 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 525 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEASTERN KANSAS TODAY AND TONIGHT. SOME OF THE STORMS WILL BE SEVERE WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS ALSO THE POSSIBILITY FOR A BRIEF TORNADO THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA FROM SUNDAY INTO MONDAY MORNING. SOME OF THE STORMS MAY BE SEVERE ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS ALSO THE POSSIBILITY FOR A BRIEF TORNADO SUNDAY AFTERNOON AND EVENING. WHILE THE WEATHER MAY QUIET DOWN SOME TUESDAY INTO WEDNESDAY...LATEST DATA INDICATES THAT A SIGNIFICANT SEVERE WEATHER OUTBREAK MAY BE POSSIBLE SOMETIME THURSDAY INTO FRIDAY ACROSS THE KANSAS REGION. PLEASE CHECK BACK FOR LATER OUTLOOKS AS DETAILS BECOME CLEARER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY INTO THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. STORM SPOTTERS MAY ALSO BE NEEDED SUNDAY AFTERNOON AND EVENING IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, May 31, 5:08 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL UDALL 37.39N 97.12W
05/31/2008 E1.00 INCH COWLEY KS LAW ENFORCEMENT
&&
JMCLocal storm report, May 31, 5:12 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM TSTM WND GST 3 W PARK CITY 37.80N 97.38W
05/31/2008 E60 MPH SEDGWICK KS NWS EMPLOYEE
&&
JMCLocal storm report, May 31, 5:16 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM HAIL 1 W MULVANE 37.48N 97.26W
05/31/2008 E1.50 INCH SEDGWICK KS LAW ENFORCEMENT
&&
JMCLocal storm report, May 31, 5:29 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM TSTM WND DMG 5 N DOWNTOWN WICHITA 37.76N 97.34W
05/31/2008 SEDGWICK KS PUBLIC
A PUBLIC CITIZEN REPORTED A SHED BLOWN DOWN AT THEIR
RESIDENCE.
&&
JMCLocal storm report, May 31, 5:30 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM HAIL 3 E ROSE HILL 37.57N 97.08W
05/31/2008 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
JMCLocal storm report, May 31, 5:33 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 AM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM HAIL 1 E WINFIELD 37.27N 96.95W
05/31/2008 E2.50 INCH COWLEY KS EMERGENCY MNGR
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:50 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 55 min |
| May 30, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 55 min |
| May 31, 3:48 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 42 min |
| May 31, 4:27 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 48 min |
| May 31, 4:53 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 37 min |
| May 31, 5:08 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 52 min |
| May 31, 5:13 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 62 min |
| May 31, 5:18 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 27 min |
| May 31, 5:34 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| May 31, 5:41 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 34 min |
| May 31, 5:45 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| May 31, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 28 min |
| May 31, 6:12 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 63 min |
| May 31, 6:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
| May 31, 6:22 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 37 min |
| May 31, 6:28 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| May 31, 6:47 AM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| May 31, 7:03 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
| May 31, 7:10 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| May 31, 7:28 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 47 min |
| May 31, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 50 min |
| May 31, 7:57 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 48 min |
| May 31, 8:39 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 51 min |
| May 31, 9:00 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 44 min |
| May 31, 9:10 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk | 65 min |
| May 31, 9:11 AM CDT | Areal Flood Warning | ICT | Butler, Chautauqua, Cowley, Elk, Montgomery | 6 hr |
| May 31, 9:35 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 55 min |
| May 31, 3:04 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 16 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.